WDC Online Wolverhampton Daibetes Care
Home
Specialist Team
Referral to Specialist Services
Diagnosis of Diabetes
Pregnancy
Children
Endocrinology
Education & Self Care
Research
Information Leaflets
Management Guidelines
Complications & Care Pathways
Diabetes Network / Integrated Care Pathway
Useful Links

Hypoglycaemia and Driving

Understanding your responsibilities
Most people with diabetes have no problems driving. When diabetes is treated with insulin or certain tablets however there is a risk of a Hypo - a low blood sugar. This can affect alertness and concentration and so can affect driving.

What are my responsibilities?
If you are prescribed insulin or a GLP-1 (e.g. victoza, byetta) alongside a sulphonylurea you are by law required to inform the DVLA and it is your responsibility to do this.

If you drive and are unsure of how to avoid or deal with Hypo, discuss this promptly with your medical team. A Hypo, even a mild one, can seriously affect your ability to drive because of the effects on the brain. Technically you are under the influence of a drug – insulin or certain diabetes tablets - and it is an offence to drive whilst Hypoglycaemic. Having a Hypo whilst driving, in extreme circumstances, could be fatal, not only for you but for others around you. If you have a Hypo at the wheel you could be charged with driving without due care and attention, dangerous driving, or driving under the influence of a drug.

Please note that it is advisable to inform your motor insurance company if you have diabetes to avoid any problems should an accident occur.

How can I reduce my risk of Hypo?
You simply need to take some sensible precautions. You can reduce your Hypo risks by checking your blood glucose before and during a journey.

Never delay or miss a meal or snack beforehand. Never start a journey if you blood test is less than 5 mmol/l. Keep glucose tablets, lucozade and some sort of food in the car. Don't drive for more than two hours without stopping for a snack. Stop and test your blood at regular intervals when on long journeys. It is a good idea to have regular snacks. You need to plan in advance before you get behind the wheel. It is necessary for you to do these things to keep yourself and those around you safe and in order to ensure the continuation of your license.

How do I recognise the symptoms?
The symptoms of Hypo vary. You must learn to recognise your own warning signs. You may feel anxious, irritable, dizzy, shaky, sweaty, hungry, tired, confused or have tingling, blurred vision, headache or palpitations.

If you have poor warning symptoms, it is even more important to follow the rules above, remembering that by LAW you must notify DVLA of having poor warning symptoms.

What do I do if I experience the symptoms of a Hypo whilst driving?
Stop driving as soon as it is safe to do so. Remove the keys from the ignition and move over to the passenger seat, this is to refute any suggestion that you are in charge of a car whilst under the influence of any drugs including insulin. Take 5-6 glucose tablets or a drink high in glucose, followed by a carbohydrate based snack (e.g. digestive biscuits, crisps, fruit) as soon as you can.

Wait at least 45 minutes after you feel better before driving. Never attempt to continue driving until all the symptoms have disappeared and you know your blood sugar is back above 5 mmol/l.

Seeking advice and what care to expect
If you have problems with Hypos, or a lack of warning of Hypos, or ever have a Hypo whilst driving, see your medical team. You will almost certainly be referred to see the Specialist Diabetes team. Together, they will give advice about dealing with driving and Hypos and fully explain the situation with the driving authorities and license issues. They will work with you to correct the problem and do any necessary special tests that may be required.

Additional Resources
http://www.dft.gov.uk/dvla/medical/medical_drivers.aspx
www.diabetes.org.uk